Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 23, 2018, 10:00 AM CDT for Emmet County, Iowa. It took effect at May 23, 2018, 5:48 PM CDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 10:00 AM CDT (15:00 UTC)
- In effect from
- May 23, 2018, 5:48 PM CDT
- Expired
- May 23, 2018, 8:57 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Fork Des Moines River at Estherville (ESVI4). The gauge peaked at 8.79 ft at May 24, 2018, 8:00 PM CDT.
- Action stage
- 6 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 14.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05476500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
637
WGUS43 KDMX 231500
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1000 AM CDT Wed May 23 2018
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...West
Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC063-241500-
/O.NEW.KDMX.FL.W.0019.180523T2248Z-180529T0900Z/
/ESVI4.1.ER.180523T2248Z.180525T1800Z.180528T0900Z.NO/
1000 AM CDT Wed May 23 2018
...Flood Warning in effect until early Monday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* Until early Monday morning.
* At 9:00 AM Wednesday the stage was 7.3 feet, or 0.7 feet below
Flood Stage.
* Flood Stage is 8.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to 9.7
feet, or 1.7 feet above Flood Stage, Friday afternoon. Then begin
falling and go below Flood Stage early Monday morning.
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods.
North Riverside Park North of Iowa 9 floods. Backwater from the
river causes School Creek to affect the low areas of Valley Drive.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$2 follow-up statements
496
WGUS83 KDMX 232024
FLSDMX
Flood Statement
National Weather Service Des Moines IA
324 PM CDT Wed May 23 2018
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC063-242024-
/O.EXT.KDMX.FL.W.0019.180524T0656Z-180529T0900Z/
/ESVI4.1.ER.180524T0656Z.180526T0600Z.180528T0900Z.NO/
324 PM CDT Wed May 23 2018
...Flood Warning now in effect until early Monday morning...
The Flood Warning continues for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* Until early Monday morning.
* At 3:00 PM Wednesday the stage was 7.4 feet, or 0.6 feet below
Flood Stage.
* Flood Stage is 8.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 9.7 feet, or 1.7 feet above Flood Stage, early Saturday
morning. Then begin falling and go below Flood Stage early Monday
morning.
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods.
North Riverside Park North of Iowa 9 floods. Backwater from the
river causes School Creek to affect the low areas of Valley Drive.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$809
WGUS83 KDMX 240157
FLSDMX
Flood Statement
National Weather Service Des Moines IA
857 PM CDT Wed May 23 2018
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...West Fork Des Moines River...
Affecting the following counties in Iowa...Emmet
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC063-240227-
/O.CAN.KDMX.FL.W.0019.000000T0000Z-180529T0900Z/
/ESVI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 PM CDT Wed May 23 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The West Fork Des Moines River at Estherville, or From the
Iowa-Minnesota border...to near Wallingford.
* At 8:00 PM Wednesday the stage was 7.6 feet, or 0.4 feet below
Flood Stage.
* Forecast...crest below Flood Stage with a stage of 7.8 feet, or 0.2
feet below Flood Stage, early Friday morning.
* Impact...At 7.0 feet, Mike Mickelson Park South of Iowa 9 floods.
North Riverside Park North of Iowa 9 floods. Backwater from the
river causes School Creek to affect the low areas of Valley Drive.
&&
LAT...LON 4326 9483 4350 9491 4350 9485 4326 9471
4326 9483
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 23, 6:30 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 23, 6:30 AM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 630 AM CDT Wed May 23 2018 .SHORT TERM.../Today through Tonight/ Issued at 322 AM CDT Wed May 23 2018 Early morning storms across northern Iowa will gradually clear out to the northeast by midday, with an early risk for some small hail and locally heavy rainfall. Once those storms clear out the forecast is dry through tonight. A deep-layer thermal ridge will begin to build across the region, making this the first of many unseasonably warm days. It will truly begin to feel like summer as temperatures climb into the mid 80s with dewpoints in the mid 60s this afternoon. This will be the first time we have felt heat like this since last year, so if engaging in outdoor activities please be sure to stay hydrated and take breaks. Temperatures will not fall far tonight either, with modest southerly flow keeping lows in the mid to upper 60s. .LONG TERM.../Thursday through Tuesday/ Issued at 322 AM CDT Wed May 23 2018 The state will be well entrenched within the warm sector on Thursday with very warm temperatures as upper ridging slides east of the state. A shortwave will be riding along the northern edge of this ridge on Thursday into Friday. This will push a boundary toward the state on Thursday night into Friday although the front will be weakening as the upper system outruns the boundary. Convection is forecast to fire across the Plains later Thursday and gradually work toward the forecast area on Thursday night as the low level inflow veers toward the state. The storms will likely be outflow dominated given the relatively weak shear and anticipate a weakening trend as they enter the forecast area overnight into Friday morning. Redevelopment is expected on Friday afternoon across central Iowa near the weakening boundary and once again the weak shear will limit overall organization. Most of the convection should become cold pool dominate with maturation limiting severe potential. However, the decent CAPE values would lend to a brief window of large hail or even a downburst wind gust. With the passage of the upper shortwave, ridging will build back into the the central United States through the weekend into early next week. This points to very warm or even hot conditions through the weekend into next week. GFS seems to have convective issues with all kinds of convection on a daily basis throughout the Midwest through Day 7. Given the proximity of the upper ridge a relative lack of forcing, feel it is well overdone and has contributed to POPs being to aggressive during this time. Have tried to limit the influence of this in the forecast as much as possible/reasonable and lean much more toward the drier Euro solution. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 630 AM CDT Wed May 23 2018 Scattered storms across northern Iowa will affect MCW, and possible FOD/ALO, in the next few hours before clearing out. Even in thunderstorms ceilings are generally VFR, but brief visibility reductions may occur. Otherwise, VFR conditions are expected through the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lee LONG TERM...Cogil AVIATION...Lee
Hazardous weather outlook, May 23, 4:41 AM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 441 AM CDT Wed May 23 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 441 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected mainly across the northern half of Iowa this morning. Main concern would be from heavy rainfall and localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances remain in the forecast for Thursday Night in the northwest, and again on Friday area wide during the afternoon and evening hours. Much of the holiday weekend will be dry, but there will be sporadic, brief thunderstorm chances then as well. A few storms may be strong, but the primary threat would be locally heavy rain with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotters will generally not be needed through the weekend, but a few brief activations cannot be ruled out.
In the hours before
Special weather statement, May 23, 4:29 AM CDT, 5 hours 31 minutes before
Special Weather Statement National Weather Service Des Moines IA 429 AM CDT Wed May 23 2018 IAZ004-005-016-025-026-036-037-231130- Emmet-Kossuth-Hancock-Wright-Franklin-Hamilton-Hardin- Including the cities of Estherville, Algona, Garner, Britt, Kanawha, Eagle Grove, Clarion, Belmond, Hampton, Webster City, Iowa Falls, Eldora, and Ackley 429 AM CDT Wed May 23 2018 ...Slow Moving Storms Producing Locally Heavy Rainfall... A broken line of slowly moving thunderstorms is affecting parts of northern Iowa early this morning. Some of the storms are producing localized rainfall amounts in excess of two inches in just an hour or two. This will lead to minor flooding of streets and low lying areas. The storms should weaken and move out of the area later this morning. Lee
Special weather statement, May 23, 6:27 AM CDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Des Moines IA 627 AM CDT Wed May 23 2018 IAZ004-005-015-016-024>026-035>037-231330- Emmet-Kossuth-Palo Alto-Hancock-Humboldt-Wright-Franklin-Webster- Hamilton-Hardin- Including the cities of Estherville, Algona, Emmetsburg, Garner, Britt, Kanawha, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Fort Dodge, Webster City, Iowa Falls, Eldora, and Ackley 627 AM CDT Wed May 23 2018 ...Thunderstorms Producing Locally Heavy Rainfall... Scattered thunderstorms continue to affect parts of north central Iowa this morning, producing frequent lightning and locally heavy rainfall in excess of two inches in some areas. If driving please be alert for blinding downpours and ponding of water when encountering these storms. Lee
Local storm report, May 23, 7:36 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 AM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WNW GRUVER 43.40N 94.75W
05/23/2018 E3.00 INCH EMMET IA CO-OP OBSERVER
24 HOUR TOTAL.
&&
AKNearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.